Alert archive / Montana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 29, 2012, 2:42 PM MDT for Fergus County, Judith Basin County, Montana. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2012, 2:42 PM MDT (20:42 UTC)
- Expired
- May 29, 2012, 3:30 PM MDT
- In force
- 48 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Fergus County, MT, Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 105 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 3:00 PM MDT | TSTM WND GST 50 | Coffee Creek, MT | WIND GUSTS ESTIMATED AT 50 MPH. |
| May 29, 3:03 PM MDT | TSTM WND GST 54 | 5 Ese Denton, MT | 54 MPH WIND GUST MEASURED NEAR DENTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
224 WUUS55 KTFX 292042 SVRTFX MTC027-045-292130- /O.NEW.KTFX.SV.W.0001.120529T2042Z-120529T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 242 PM MDT TUE MAY 29 2012 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL FERGUS COUNTY IN CENTRAL MONTANA... NORTH CENTRAL JUDITH BASIN COUNTY IN CENTRAL MONTANA... * UNTIL 330 PM MDT * AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTH OF STANFORD...MOVING EAST AT 40 MPH. * LOCATIONS IN THE WARNING INCLUDE DENTON. BRIEF HEAVY RAIN...PEA SIZED HAIL...AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM. DAMAGING WINDS UP TO 59 MPH WERE REPORTED NEAR GEYSER WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 4748 10979 4723 10971 4717 11032 4734 11038 TIME...MOT...LOC 2041Z 256DEG 34KT 4728 11017 $$
2 follow-up statements
903 WWUS55 KTFX 292102 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 302 PM MDT TUE MAY 29 2012 MTC027-045-292130- /O.CON.KTFX.SV.W.0001.000000T0000Z-120529T2130Z/ FERGUS MT-JUDITH BASIN MT- 302 PM MDT TUE MAY 29 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR NORTH CENTRAL JUDITH BASIN AND WEST CENTRAL FERGUS COUNTIES... AT 255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DENTON...OR 16 MILES NORTHEAST OF STANFORD...MOVING EAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. SMALL HAIL AND BRIEF HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 4719 11012 4738 11021 4748 10979 4723 10971 TIME...MOT...LOC 2058Z 256DEG 34KT 4732 10994 $$ NL
219 WWUS55 KTFX 292123 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 323 PM MDT TUE MAY 29 2012 MTC027-045-292132- /O.EXP.KTFX.SV.W.0001.000000T0000Z-120529T2130Z/ FERGUS MT-JUDITH BASIN MT- 323 PM MDT TUE MAY 29 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JUDITH BASIN AND WEST CENTRAL FERGUS COUNTIES WILL EXPIRE AT 330 PM MDT... NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE... THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. WIND GUSTS OF 40 TO 50 MPH...BRIEF HEAVY RAIN...AND PEA SIZED HAIL ARE STILL BE POSSIBLE WITH THIS STORM. LAT...LON 4719 11012 4738 11021 4748 10979 4723 10971 TIME...MOT...LOC 2122Z 256DEG 34KT 4737 10961 $$ NL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 11:22 AM MDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 29, 11:22 AM MDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1122 AM MDT TUE MAY 29 2012 UPDATED AVIATION SECTION .UPDATE... CURRENT FORECAST LOOKS GENERALLY ON TRACK. IT STILL LOOKS LIKE AN UPPER TROUGH WILL MOVE INTO NORTHWEST MONTANA THIS AFTERNOON. AHEAD OF THIS UPPER TROUGH AN AREA OF LIFT WILL SPREAD EAST ACROSS THE AREA THIS AFTERNOON. WITH AN UNSTABLE AIRMASS IN PLACE EXPECT AN AREA OF SHOWERS AND THUNDERSTORMS TO SPREAD EAST IN LINE WITH THE LIFT. AS FOR CHANGES TO THE FORECAST BASED ON EXPECTED TIMING OF THE SHOWERS AND THUNDERSTORMS DROPPED THE MENTION OF SAME OVER TOOLE AND LIBERTY COUNTIES FOR THE REST OF THIS MORNING. ADDED THE THREAT OF GUSTY WINDS WITH THE THUNDERSTORMS THIS AFTERNOON. WENT WITH MORE OF A PARTLY CLOUDY SKY OVER EASTERN PORTIONS OF SOUTHWEST MONTANA THIS MORNING. RAISED HIGH TEMPERATURES IN PORTIONS OF THE EAST FOR TODAY A FEW DEGREES. && .AVIATION... UPDATED 1722Z. A SHORTWAVE WILL MOVE THROUGH WEST FLOW ALOFT AND CROSS THE ROCKIES THIS AFTERNOON AND EVENING. THE AIRMASS WILL BECOME UNSTABLE WITH SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE REGION. GUSTY WINDS 35 TO 45 KTS AND SMALL HAIL ARE EXPECTED WITH THESE THUNDERSTORMS. AN ASSOCIATED COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND EARLY EVENING. GUSTY WINDS AND ENHANCED THUNDERSTORM ACTIVITY ARE EXPECTED WITH COLD FRONT PASSAGE. MVFR CONDS ARE POSSIBLE NEAR THUNDERSTORMS...ELSEWHERE VFR CONDS WILL PREVAIL THROUGH THE NEXT 24 HOURS. && .HYDROLOGY... THE FLOOD WARNING CONTINUES FOR CLEAR CREEK IN BLAINE COUNTY UNTIL FURTHER NOTICE. CLEAR CREEK AT THE GAUGE LOCATION IS HOVERING AROUND FLOOD STAGE...WITH THE CURRENT FORECAST FROM THE MISSOURI BASIN RIVER FORECAST CENTER KEEPING THE CREEK NEAR FLOOD STAGE INTO TUESDAY MORNING. WITH RUNOFF AND MELTING SNOW CONTINUING IN THE BEARS PAW MOUNTAINS...THE FLOOD WARNING WILL CONTINUE UNTIL THE THREAT FOR FLOODING HAS DIMINISHED. && .PREV DISCUSSION... /ISSUED 605 AM MDT TUE MAY 29 2012/ TODAY THROUGH THURSDAY...A TRANSIENT HIGH PRESSURE RIDGE OVER MONTANA WILL CONTINUE TO MOVE EAST THROUGH THE MORNING AHEAD OF AN INCOMING SHORTWAVE. MOISTURE COMBINED WITH INSTABILITY WILL LIKELY LEAD TO ROUND OF SHOWERS AND SCATTERED THUNDERSTORMS MOVING FROM WEST TO EAST THROUGH THE EARLY EVENING. SHEAR...MOISTURE...AND INSTABILITY VALUES INDICATE A POTENTIAL FOR SOME SMALL HAIL TO FALL FROM SOME MATURE CELLS. THE SHORTWAVE LOOKS TO MOVE THROUGH THE REGION FAIRLY QUICKLY HOWEVER...EXITING TO THE EAST LATER THIS EVENING. WINDS WILL BECOME BREEZY AND SHIFT MORE WESTERLY TONIGHT BEHIND THE SHORTWAVE. WEST TO NORTHWEST FLOW TAKES OVER WEDNESDAY AND SOME LINGERING MOISTURE AND INSTABILITY WILL KEEP A THREAT FOR SHOWERS OVER NORTH-CENTRAL MONTANA. EXPECT HIGHER PRESSURE TO KEEP THE SOUTHERN PORTIONS OF CENTRAL MONTANA ONLY PARTLY CLOUDY WEDNESDAY. CLOUDS WILL INCREASE FROM THE WEST THROUGH THE DAY THURSDAY AHEAD OF YET ANOTHER INCOMING LOW PRESSURE SYSTEM. TEMPERATURES LOOK TO STEADILY WARM THE NEXT FEW DAYS...WITH HIGHS REACHING THE LOW 70S BY THURSDAY. THURSDAY NIGHT THROUGH TUESDAY...A HIGH WEAK PRESSURE RIDGE WILL BE OVER THE REGION THURSDAY NIGHT BUT SEVERAL DISTURBANCES WILL BE MOVING THROUGH THE FLOW ALOFT AND KEEPING THE AIRMASS UNSETTLED. A BROAD LOW PRESSURE TROF OVER THE EASTERN PACIFIC WILL APPROACH THE WEST COAST FRIDAY NIGHT AND FLOW ALOFT WILL SWITCH TO THE SOUTHWEST OVER THE ZONES. MOISTURE WILL INCREASE ACROSS THE REGION AND PASSAGE OF A SHORTWAVE SATURDAY WILL INCREASE THE CHANCE OF SHOWERS AND THUNDERSTORMS. THIS SHORTWAVE WILL ALSO TIGHTEN THE SURFACE PRESSURE GRADIENT ACROSS THE REGION. STRONG AND GUSTY WINDS WILL DEVELOP BY SATURDAY AND CONTINUE INTO SUNDAY. WEAK HIGH PRESSURE WILL BUILD ALOFT SUNDAY NIGHT AND THE AIRMASS WILL WARM AND DRY THROUGH MONDAY. THE NEXT LOW PRESSURE SYSTEM WILL MOVE THE WEST COAST MONDAY NIGHT AND THE ASSOCIATED COLD FRONT WILL BRING COOLER TEMPS TUESDAY. TEMPS WILL BEGIN THE PERIOD ABOVE SEASONAL NORMALS BUT COOL LATE SUNDAY THROUGH TUESDAY TO BELOW NORMALS. ZELZER && .PRELIMINARY POINT TEMPS/POPS... GTF 65 40 67 44 / 70 30 0 10 CTB 58 39 65 42 / 70 20 10 10 HLN 67 40 67 43 / 60 10 10 10 BZN 68 38 65 39 / 50 40 10 10 WEY 57 33 57 33 / 30 40 10 10 DLN 66 39 64 39 / 20 20 10 10 HVR 66 41 67 44 / 60 70 10 10 LWT 61 39 62 40 / 60 70 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... FLOOD WARNING FOR CLEAR CREEK IN BLAINE COUNTY NEAR THE TOWN OF CHINOOK UNTIL FURTHER NOTICE. && SHORT TERM...BLANK LONG TERM...MLS AVIATION...MLS WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 29, 3:45 AM MDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 345 AM MDT TUE MAY 29 2012 MTZ047-300945- BLAINE- 345 AM MDT TUE MAY 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A FLOOD WARNING REMAINS IN EFFECT FOR PORTIONS OF CLEAR CREEK IN BLAINE COUNTY. A ROUND OF SHOWERS AND THUNDERSTORMS...POSSIBLY PRODUCING SMALL HAIL...WILL TREK ACROSS THE REGION FROM THE WEST THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FLOOD WARNING REMAINS IN EFFECT FOR PORTIONS OF CLEAR CREEK IN BLAINE COUNTY UNTIL FURTHER NOTICE. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED. MTZ008>015-044>046-048>055-300945- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 345 AM MDT TUE MAY 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A ROUND OF SHOWERS AND THUNDERSTORMS...POSSIBLY PRODUCING SMALL HAIL...WILL TREK ACROSS THE REGION FROM THE WEST THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF HAIL WOULD BE GREATLY APPRECIATED.
In the hours before
Local storm report, May 29, 2:22 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
222 PM MDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 1 SW FORT BENTON 47.82N 110.67W
05/29/2012 E0.25 INCH CHOUTEAU MT TRAINED SPOTTER
0.47 INCHES OF RAINFALL IN 10 MINUTES. PEA SIZED HAIL
COVERING THE GROUND.
&&
NJLLocal storm report, May 29, 2:36 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
236 PM MDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 10 NW GERALDINE 47.70N 110.41W
05/29/2012 E0.25 INCH CHOUTEAU MT TRAINED SPOTTER
PEA SIZED HAIL COVERING THE GROUND.
&&
NJLNearby
Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.